Switching anti-depressants

Posted by sped1 @sped1, Wed, May 22 7:47am

I am in the first week of switching from Zoloft to Lexapro and it is miserable. Anyone else struggle with this.? Was on Zoloft 22 years ! Stopped working…am working with a Dr on this. Am now on 25 mg Zoloft and 5 mg Lexapro

Hello, @sped1 – I'd like to add my welcome to Mayo Clinic Connect. I empathize with the misery in making a switch from one antidepressant to another. Several years back I switched from one to another (different meds than you are discussing) and had such strong panic symptoms I had to ask my husband to take me to urgent care.

You may note I moved your post on the issues you are facing as you are tapering off sertraline (Zoloft) and going onto escitalopram (Lexapro) to the Connect Depression & Anxiety group so that your post will be see by other Connect members who have similar concerns. I'd like to introduce you to members familiar with sertraline (Zoloft) who might have some input and can provide some support, like @mbabkk @blessed4life @secretwhitepop @1977lizzy @aea1205 @tricks @dyan @twoboysmom @alamogal635. @gingerw may also have some thoughts for you.

What symptoms are you experiencing that are making you the most miserable at this point, @sped1?

REPLY

@sped1 Welcome to Mayo Clinic Connect. After that long on one medication your body has probably gotten pretty used to it and how it works with your system. Now as you start to titrate off of it and add another one in your body is coming to attention and asking you "hey, what's up!" My opinion is to check with your doctor and find out from him what side effects you might expect to see and let him know what you are truly experiencing. Keep a journal, a written record of your withdrawal symptoms and how you are feeling each day. This will be very valuable for your doctor to be able to review and also for you to document and see for yourself when you actually do start to feel better. There may be a very slow decrease of the one medication needed in order to adjust your body to accepting a new one. This is just my humble opinion. I was only ever on one antidepressant and then I titrated myself off of it over the course of two and a half months.
Ginger

REPLY

Thanks so much ! Today was better as I was busy at work and didn't think about symptoms so much ! I have tingly hands, feel a bit wired and anxious. I am actually adding more Lexapro tomorrow. My sister is a Clinical Psych and told me it takes her patients about two weeks to a month to adjust especially when on one AD for so long !

REPLY
@lisalucier

Hello, @sped1 – I'd like to add my welcome to Mayo Clinic Connect. I empathize with the misery in making a switch from one antidepressant to another. Several years back I switched from one to another (different meds than you are discussing) and had such strong panic symptoms I had to ask my husband to take me to urgent care.

You may note I moved your post on the issues you are facing as you are tapering off sertraline (Zoloft) and going onto escitalopram (Lexapro) to the Connect Depression & Anxiety group so that your post will be see by other Connect members who have similar concerns. I'd like to introduce you to members familiar with sertraline (Zoloft) who might have some input and can provide some support, like @mbabkk @blessed4life @secretwhitepop @1977lizzy @aea1205 @tricks @dyan @twoboysmom @alamogal635. @gingerw may also have some thoughts for you.

What symptoms are you experiencing that are making you the most miserable at this point, @sped1?

Jump to this post

This is awesome. I would like to connect with others going through the AD switch. When I initially went on Zoloft 23 years ago, there was zero support ! It was a very frightening experience.
My symptoms are not unbearable at all. I have minor brain zaps, am jumpy and have shaky hands. I have some muscle tension and anxiety about leaving my good old Zoloft behind ! I tend to be nervous about medicine in general. I take it begrudgingly at best. My sister, mother, and grandmother all suffered from Depression and I know meds help us…….but worry about the long-term. Interesting about going to Urgent Care. I almost went Sunday a week ago as the Dr. first started me on Wellbutrim and it did NOT agree with me at all and I got light-headed and pounding heart. Somehow I knew it was probably panic. Saved money !!

REPLY
@sped1

Thanks so much ! Today was better as I was busy at work and didn't think about symptoms so much ! I have tingly hands, feel a bit wired and anxious. I am actually adding more Lexapro tomorrow. My sister is a Clinical Psych and told me it takes her patients about two weeks to a month to adjust especially when on one AD for so long !

Jump to this post

@sped1 – Good to have busyness sometimes to take our minds off things, right? During the bumpy tapering off and going onto another antidepressant I mentioned, a pharmacist told me it could take up to 3-4 months to fully acclimate to the new medication, bupropion (Wellbutrin). I did then hang in there, cause it continued to be bumpy, and eventually that medication turned out to be really good for controlling my depression.

Are your wired and anxious feelings tolerable till tomorrow?

REPLY

Totally……I like having a glass of wine with my husband at dinner which is why I went off Wellbutrim and you can't drink on it I was told.
With Zoloft, one glass of wine is fine and the Dr. said the same with Lexapro.
Yay.

REPLY
@lisalucier

Hello, @sped1 – I'd like to add my welcome to Mayo Clinic Connect. I empathize with the misery in making a switch from one antidepressant to another. Several years back I switched from one to another (different meds than you are discussing) and had such strong panic symptoms I had to ask my husband to take me to urgent care.

You may note I moved your post on the issues you are facing as you are tapering off sertraline (Zoloft) and going onto escitalopram (Lexapro) to the Connect Depression & Anxiety group so that your post will be see by other Connect members who have similar concerns. I'd like to introduce you to members familiar with sertraline (Zoloft) who might have some input and can provide some support, like @mbabkk @blessed4life @secretwhitepop @1977lizzy @aea1205 @tricks @dyan @twoboysmom @alamogal635. @gingerw may also have some thoughts for you.

What symptoms are you experiencing that are making you the most miserable at this point, @sped1?

Jump to this post

Had a horrible night. No sleep. Finally took a teeny bit of Ativan. Feel regretful of my decision to change off Zoloft. Have a trapped feeling. Anxiety sky high. Feel dizzy. Today worst day. Just want to feel ok.

REPLY
@lisalucier

@sped1 – Good to have busyness sometimes to take our minds off things, right? During the bumpy tapering off and going onto another antidepressant I mentioned, a pharmacist told me it could take up to 3-4 months to fully acclimate to the new medication, bupropion (Wellbutrin). I did then hang in there, cause it continued to be bumpy, and eventually that medication turned out to be really good for controlling my depression.

Are your wired and anxious feelings tolerable till tomorrow?

Jump to this post

Felt better yesterday. Was up much of the night trying to calm racing feelings down. Hate this.

REPLY
@sped1

Had a horrible night. No sleep. Finally took a teeny bit of Ativan. Feel regretful of my decision to change off Zoloft. Have a trapped feeling. Anxiety sky high. Feel dizzy. Today worst day. Just want to feel ok.

Jump to this post

Sorry to hear this about no sleep, feeling regretful about changing meds and feeling trapped, @sped1. Sounds miserable. How's the day going thus far with work, etc.?

REPLY

I told my Dr. on Friday that I can't deal with the side effects: nausea, anxiety, jumpy, head zaps, head twitches, flu symptoms, fatigue and extremely dizzy. Anyone else go through symptoms this strong ? He told me to go off Lexapro for now and go back up to my original 100mg of Zoloft. I never dreamed this would be so very hard. How long does this last ? I can't get off my bed. I have been on Zoloft for 20 years but thought it may be time for a change ! I guess I was wrong….this is AWFUL.

Liked by sirgalahad

REPLY

Hi @sped1 you may have noticed I moved your post to your existing discussion on switching from Zoloft to Lexapro. Hopefully, switching completely back to to zoloft. Did you doctor give you guidance as to when the symptoms will subside?

REPLY

I have stopped Lexapro and am now back on Zoloft. It feels like a failure…..but I couldn't adjust. Thanks for your support.

REPLY
@sped1

I have stopped Lexapro and am now back on Zoloft. It feels like a failure…..but I couldn't adjust. Thanks for your support.

Jump to this post

@sped1 – you sound like a person aware of their own body and trying to make very practical decisions based on your experiences.

How is it going being back on sertraline (Zoloft)?

REPLY
Please login or register to post a reply.